The NHS Greater Glasgow and Clyde’s Public Health Protection Unit, Police Scotland and Health Protection Scotland are investigating two probable cases of Botulism in drug injecting heroin users. Both patients are from the Greater Glasgow and Clyde area and are receiving treatment in Glasgow hospitals, both are in a serious condition.
The cause of these infections are being investigated with the focus on intravenous drug use. Dr Catriona Miloević, NHS Greater Glasgow Consultant in Public Heath Medicine, said: I urge all drug injecting heroin users to be extremely alert and to seek urgent medical attention from Accident and Emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.
“It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions. However, for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms. “Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action.”
Health officials say they are not aware of any other cases in Scotland at this time.
Botulism is caused by botulinum toxin, a poison produced by the bacterium Clostridium botulinum. The organism is can be found in soil, dust, and river or sea sediments and can survive in these environments as a resistant spore.
The bacteria themselves are not harmful, but they can produce highly poisonous toxins when they are deprived of oxygen (such as in closed cans or bottles, stagnant soil or mud, or occasionally the human body). Symptoms often begin with blurred or double vision and difficulty in swallowing and speaking.
There may be local inflammation at an injection site in cases associated with intravenous drug use. If the condition is not treated quickly the disease can progress to a paralysis that can affect the arms, legs, and eventually the muscles that control breathing. The way in which the condition is treated depends on the type of botulism you have, but treatment will usually involve neutralising the toxins with injections of special antibodies while the functions of the body (such as breathing) are supported. Most cases make a full recovery, but the recovery period can be many months. Death can occur in between 5 and 10 per cent of cases.
3 thoughts on “Botulism alert issued in Scotland, two probable cases in heroin users investigated”